Arizona, 2015

Damaging Winds and Lightning Strikes in Arizona, August 25, 2015

August 25, 2015 · NWS TWC · 4 events in 2 counties and zones

High pressure was located near the four corners region resulting in moderate southerly flow over southeast Arizona. Thunderstorm wind damage occurred in Marana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

High pressure was located near the four corners region resulting in moderate southerly flow over southeast Arizona. Thunderstorm wind damage occurred in Marana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 25, 9:55 AM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 25, 9:55 AM MST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
955 AM MST TUE AUG 25 2015

.SYNOPSIS...SCATTERED THUNDERSTORMS WILL PREVAIL THROUGH WEDNESDAY.
A DECREASE IN THUNDERSTORM CHANCES WILL THEN OCCUR STARTING THURSDAY
AND ESPECIALLY BY THIS WEEKEND AS HIGH PRESSURE ALOFT BUILDS OVER
THE AREA. A WARMING TREND WILL ALSO OCCUR DURING THE NEXT SEVERAL
DAYS...WITH PERHAPS NEAR RECORD HIGH TEMPERATURES THIS WEEKEND.

&&

.DISCUSSION...IR/VISIBLE SATELLITE IMAGERY INDICATES MOSTLY CLOUDY
TO CLOUDY SKIES ACROSS SE ARIZONA AT THIS TIME. VISIBLE SATELLITE
IMAGERY DEPICTED A CYCLONIC CIRCULATION FEATURE CENTERED IN NWRN
SONORA NW OF HERMOSILLO...AND ANOTHER CYCLONIC CIRCULATION TWIST
NEAR GLOBE AZ. DEWPOINTS AT LOWER ELEVATIONS VALID 16Z WERE IN THE
LOWER-MID 60S...AND 25/12Z KTWC SOUNDING TOTAL PRECIP WATER VALUE
WAS 1.73 INCHES. THE 25/12Z KTWC SOUNDING ALSO DEPICTED FAIRLY STOUT
GENERALLY SLY MID-LEVEL FLOW.

25/12Z UNIV OF AZ WRF-NAM AND SEVERAL HRRR SOLUTIONS WERE SIMILAR
WITH DEPICTING SHOWERS/TSTMS TO DEVELOP GENERALLY ACROSS SEVERAL
MOUNTAIN CHAINS SOUTH-TO-SOUTHEAST OF TUCSON BY AROUND 19Z. FAIRLY
QUICK NORTH-TO-NORTHWEST STORM MOTIONS SHOULD THEN OCCUR THIS
AFTERNOON AS PER THESE SOLUTIONS.

HAVE OPTED TO INCREASE THE INHERITED GRIDDED DATA POPS FOR THIS
AFTERNOON GENERALLY ABOUT 10-20 PERCENT BASED ON THESE SOLUTIONS AS
WELL AS COORD WITH NEIGHBORING WFO/S. THUS...SCATTERED TO PERHAPS
NUMEROUS SHOWERS/TSTMS SHOULD PREVAIL INTO THIS EVENING FOLLOWED BY
ISOLATED SHOWERS/TSTMS LATE TONIGHT. THE MAIN CONCERN WITH SHOWERS/
TSTMS THIS AFTERNOON AND EVENING WILL BE THE POTENTIAL FOR HEAVY
RAINFALL. HOWEVER...THE FAIRLY FAST STORM MOTIONS SHOULD MITIGATE
THIS THREAT. A BRIEF STRONG WIND GUST OR SO MAY OCCUR...BUT THIS
THREAT ALSO APPEARS TO BE FAIRLY MINIMAL. HIGH TEMPS THIS AFTERNOON
ARE FORECAST TO GENERALLY BE ABOUT 3-8 DEGS F COOLER VERSUS MON.

PLEASE REFER TO THE ADDITIONAL SECTIONS FOR FURTHER DETAIL.

&&

.AVIATION...VALID THRU 26/18Z.
SCATTERED TO NUMEROUS -TSRA/-SHRA WILL OCCUR INTO TUESDAY MORNING.
MVFR CONDITIONS AND BRIEF WIND GUSTS MAINLY TO 40 KTS WILL OCCUR
WITH THE STRONGER THUNDERSTORMS. OTHERWISE...CLOUD DECKS WILL
GENERALLY RANGE FROM 8-12K FT AGL AND SURFACE WIND WILL BE MAINLY
LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
PREVAIL THROUGH WEDNESDAY. A REDUCTION IN THUNDERSTORM ACTIVITY WILL
THEN OCCUR THURSDAY...THEN A SLIGHT CHANCE OF THUNDERSTORMS EXISTS
MAINLY EAST OF TUCSON FRIDAY THROUGH SUNDAY. THE DRYING TREND WILL
PRODUCE A WARMING TREND DURING THE LATTER PART OF THE WEEK...WITH
NEAR RECORD HIGH TEMPERATURES POSSIBLE BY THIS WEEKEND.

&&

.PREV DISCUSSION /346 AM MST/...BY WEDNESDAY THE HIGH SHOULD BE OVER
THE TEXAS PANHANDLE WITH SOUTH TO SOUTHWEST FLOW ALOFT...WITH STILL
PLENTY OF MOISTURE ACROSS THE REGION...WITH PW'S EXPECTED TO RANGE
FROM AROUND 1 INCH TO THE EXTREME EAST AND 1.4-1.5 OVER CENTRAL
LOCATIONS AND 1.5-1.7 FOR THE WEST. SO...POPS AGAIN SCATTERED IN
NATURE FOR ALL BUT EXTREME WESTERN ZONES WHERE JUST ISOLATED. A
SIMILAR FORECAST FOR THURSDAY.

BY FRIDAY THE HIGH RETROGRADES TO A POSITION NEARLY OVERHEAD AND
THIS CONTINUES ON SATURDAY. PW'S PROGGED TO BE 1.0 INCHES EAST...1.2
CENTRAL AND 1.4 WEST. THAT SAID...LOOKING AT MAINLY ISOLATED TO LOW
END MAINLY MOUNTAIN STORMS BOTH DAYS FROM TUCSON EASTWARD.

BY SUNDAY AND INTO MONDAY HIGH BECOMES ORIENTED SOUTHWEST TO
NORTHEAST FROM CENTRAL BAJA ACROSS NORTHERN MEXICO AND INTO EASTERN
NEW MEXICO AND WEST TEXAS. THIS IS IN RESPONSE TO AN UPSTREAM TROUGH
AND MODELS SHOWING A SLIGHT MOISTURE PLUME ACROSS PARTS OF ARIZONA
AND NEW MEXICO WITH AN UPTICK IN ACTIVITY BY MONDAY...MAINLY EAST.

FOR TUCSON...HIGHS GENERALLY AT OR SLIGHTLY BELOW NORMAL TODAY...
THEN NEAR NORMAL WEDNESDAY. THEREAFTER...HIGHS AROUND 4 TO 8 DEGS
ABOVE NORMAL WITH THE WARMEST DAYS FRIDAY THROUGH SUNDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

FRANCIS

In the hours before

Special weather statement, Aug 25, 1:30 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST TUE AUG 25 2015

AZZ503-504-252115-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
130 PM MST TUE AUG 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
215 PM MST...

AT 129 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GREEN VALLEY AREA...MOVING NORTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREEN VALLEY...SAHUARITA...EAST SAHUARITA AND SUMMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3176 11089 3178 11110 3203 11112 3204 11079
TIME...MOT...LOC 2029Z 187DEG 16KT 3185 11099

The radar

The Tucson radar (KEMX), 35 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Pima

When
August 25, 1:37 PM MST to 1:40 PM MST
Where
Pima County, 1.29 mi SW of Continental to 1.1 mi NW of Continental
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
31.835, -110.992

A pepper tree was uprooted by thunderstorm winds in Green Valley.

Lightning, Pima

When
August 25, 2:40 PM MST
Where
Pima County, 2.08 mi ENE of (Dma)davis Monthan A
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
32.180, -110.847

A palm tree was struck by lightning near the 3500 block of S. Austin Place. This resulted in multiple windows blown out of a nearby duplex.

Thunderstorm Wind, Pima

When
August 25, 3:25 PM MST to 3:35 PM MST
Where
Pima County, 1.13 mi SW of Marana to 3.7 mi S of Rillito
Measured
55 kt (63 mph) estimated gust
Property damage
$35,000
Reported by
Broadcast Media
Coordinates
32.439, -111.234

Downed power lines in Marana resulted in multiple road closures, and up to 1000 customers without power. At least 20 power poles were knocked over by wind on Twin Peaks Road alone, which trapped 6 vehicles and 11 people in their cars for a period of time. In addition, a 51 kt wind gust was measured at Marana Airport.

Lightning, Cochise

When
August 25, 4:38 PM MST
Where
Cochise County, 17.76 mi E of Pantano
Property damage
$500
Reported by
Law Enforcement
Coordinates
31.997, -110.277

Local police report a tree was struck by lightning near Benson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599929, 599906, 599925, 599908.